Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 8, NWS Dodge City, KS

March 12, 1995Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 12, 1995, 6:58 PM CST for Edwards County, Kansas. It was in force for 32 min.

The area

The counties it named.

The facts

Issued
Mar 12, 1995, 6:58 PM CST (00:58 UTC)
Expired
Mar 12, 1995, 7:30 PM CST
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1995-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1995-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 130100 RRA
SVRDDC
KSC047-130130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CST SUN MAR 12 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  730 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...WESTERN EDWARDS COUNTY
 
AT 658 PM CST RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 5 MILES
SOUTHWEST OF OFFERLE MOVING TOWARD THE NORTHEAST AT 30 MILES PER HOUR.
THE CURRENT PATH OF THIS STORM WILL CARRY IT INTO KINSLEY AROUND 715 PM.
HAIL UP TO 3/4 INCH IN DIAMETER...BRIEF HEAVY RAINFALL...AND GUSTY WINDS
MAY BE EXPECTED WITH THIS THUNDERSTORM.
 
THIS THUNDERSTORM WAS 23 MILES EAST OF DODGE CITY AT 658 PM.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER
IN A STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVhERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:22 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 12, 3:22 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CST SUN MAR 12 1995

PBLM TNGT WL BE WWRD XTNT OF PCPN & TEMPS IN DRY AIR WRN ZNS. DRY LN
THRU DDC & SLGT SSW CMPNT TO WNDS OVR WRN KS SHD MEAN MORE DRYING IN
BNDRY LYR DESPITE MSTR ADVTN ARND H7. THUS WRN ZNS P/C TNGT. DRY AIR &
SHFT TO NW WND SHD GIVE LOWS AS IN GOING FCST. ERN ZNS SHD SEE DRIER
AIR TWRD MRNG AS UPR LOW ON SRN TRACK SINKS SE. FNT MAY STALL & START
ISENT LIFT ANRND PTT/P28 TMRW. WL HV TO WATCH THAT AREA TNGT. DWNSLP
COMPNT IN NW WNDS TMRW SO WL NEED TO BUMP HIGHS UP A TAD.  REST OF
FCST LKS HUNKY-DORY.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:07 PM CSTSevere Thunderstorm WarningDDCFord24 min
Mar 12, 6:42 PM CSTSevere Thunderstorm WarningDDCClark33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.